Lariam sideaffects

Reply

Jan 18th, 2006, 08:07 AM
  #1
Original Poster
 
Join Date: Dec 2005
Posts: 27
Lariam sideaffects

Hello, Africa Travellers!
I have just bought Lariam/mefloquine for my upcoming honeymoon in Zanzibar. So I decided to browse the Internet on the information about this drug. And I have found lots of websites where people describe how much they suffered from taking Lariam. Some had horrible seisures, hallucinations, etc. I am so worried now. It's going to be our honeymoon, so I don't want it to be spoilt, especially by taking something that is supposed to protect. So I'd like to ask all of you, who have taken Lariam: did you experience any sideaffects and how severe were they? Thank you! I'd appreciate quick responses as we should be taking our first pill in just a few days, so I want to see if we should take it or not.
Thank you again~!

Marina
MarinaM is offline  
Reply With Quote
Jan 18th, 2006, 08:18 AM
  #2
 
Join Date: Jan 2003
Posts: 4,916
I had no side effects, but even if you get a 100 positive anecdotes, only your doctor knows what's best to prescribe. Interestingly, I have never thought to do an Internet search on a drug prescribed by a physician.
thit_cho is offline  
Reply With Quote
Jan 18th, 2006, 08:29 AM
  #3
Original Poster
 
Join Date: Dec 2005
Posts: 27
Well, I think that you can't be too careful about anything, especially if it concerns your health
Also, I live in Ukraine and our physicians here are not too familiar with anti-malaria drugs as not that Ukrainians visit Africa and other "dangerous" places. Also, that are not that many alternatives to Lariam available at the market in Ukraine, so the physician had no other choice, but prescribe Lariam.
MarinaM is offline  
Reply With Quote
Jan 18th, 2006, 08:57 AM
  #4
 
Join Date: Feb 2005
Posts: 2,309
Hi MarinaM,

Iíve used Lariam twice without any problems and Iíll continue using it until something cheaper and better appears on the market.

Congratulations and safari njema




Nyamera is offline  
Reply With Quote
Jan 18th, 2006, 09:06 AM
  #5
 
Join Date: Jan 2006
Posts: 1,252
Anecdotal evidence is not the best way to get this information.

For what it's worth my understanding is that Larium is fine for most people but some/a few people suffer terrible nightmares, and very occasionally hallucinations and a tendency to violence.

You could try taking it early and see what the side effects are for you but it may be too late to do that.... and you should of course consult with a doctor (preferably an expert) before doing so.

My advice would be (whatever anyone says) to not take the risk and use Malarone since it is your honeymoon. Keep in mind Malarone may sometimes be ignored by doctors because it is expensive and their job is to keep you from getting malaria, not to ensure a happy honeymoon. In addition, Malarone is relatively new and docors may not be confident prescribing it.

Anyway, take this with a pinch of salt and keep surfing for more information until you make up your mind. It is your decision

Is there a doctor in the house?

If not, this is written by an expert of sorts. there are lots more and they may be a better source of information than this board.
http://healthlink.mcw.edu/article/979237802.html
kimburu is offline  
Reply With Quote
Jan 18th, 2006, 09:45 AM
  #6
 
Join Date: Jan 2003
Posts: 4,916
I wasn't criticizing your Internet search, just that its something I've never considered. Yes, some do claim to have side effects. Its also a once-a-week pill, and I prefer it to the daily pill. I have taken Larium on at least 10 trips, and no side effects.
thit_cho is offline  
Reply With Quote
Jan 18th, 2006, 10:06 AM
  #7
 
Join Date: Jan 2006
Posts: 196
Hello Marina,

My husband and I both took a course of Lariam two years ago whilst in south east Asia. My husband had no side effects whatever, but I had a few nights of intense nightmares. However, I considered it a small price to pay for protection against Malaria! It really didn't affect the romance of our holiday!
carolines is offline  
Reply With Quote
Jan 18th, 2006, 10:07 AM
  #8
 
Join Date: Oct 2005
Posts: 20,129
Hi Marina,
There was a recent thread titled Malaria - on it, you'll find a few posters who have taken Larium and haven't had any problems.
Good luck;
cybor is offline  
Reply With Quote
Jan 18th, 2006, 12:33 PM
  #9
 
Join Date: Mar 2005
Posts: 26
I am a pharmacist who went to Tanzania/Kenya in September, 2005. I decided on Malarone for a few reasons:

1.) Cost wasn't an issue as it was covered under my plan. If cost had been an issue, I would have decided on Larium.
2.) Side-effect profile - although anectodal, I wanted to avoid the intense hallucinations.
3.) Compliance - it was actually easier for me to remember to take one tablet daily versus once weekly. You really do lose track of the actual day of the week while in Africa.

Larium is currently the first line agent in most health care organizations in the U.S. Malarone is just as effective, but second line due to cost.

Incidently, don't assume your primary care provider knows anything about these drugs unless they have travel experience. My provider had to look everything up on the CDC to validate that I knew what I was talking about.
vacationbennett is offline  
Reply With Quote
Jan 18th, 2006, 12:38 PM
  #10
Original Poster
 
Join Date: Dec 2005
Posts: 27
Dear All,
thank you so much for all your posts! Very helpful!
Kimburu - special thank you for a great alternative... It's a pity that we've already got 2 packs of Lariam and spent a lot, though. Well, we'll probably try it beforehand and see how it goes...
Wow, this trip will make us learn a lot
MarinaM is offline  
Reply With Quote
Jan 18th, 2006, 12:44 PM
  #11
Original Poster
 
Join Date: Dec 2005
Posts: 27
vacationbennett, yes, this is exactly what I've faced - my doctor did not know much about what is needed to travel to Tanzania (medicationwise) besides vaccination against YF and malarial tablets. She was only aware of this one kind (Lariam), and this is what she recommended. I am not even sure I can find Malarone in Ukraine .
MarinaM is offline  
Reply With Quote
Jan 18th, 2006, 12:52 PM
  #12
 
Join Date: Apr 2004
Posts: 618
hi, i used this stuff back in 1999 for the 1st time.a couple of times since then. it was bugging me a bit. then i started to split the pill in half. take the halfs 12hrs apart. ok after that,no issues.the doc said that was fine.
cheers,d
tuskerdave is offline  
Reply With Quote
Jan 18th, 2006, 01:17 PM
  #13
sandi
Guest
 
Posts: n/a
Marina -

Since you have to take the first pill at least 1 week (sometimes recommended 2 weeks) prior arrival in Africa, see what reaction you might have. However, know that Lariam has a long life once in the body (another reason why it's a once a week vs. Malarone which is daily).

Take same day weekly, same time, with food. You may have no immediate effect, or any, but if not the weird dream (in color), you might find your sleep interrupted. Sure, you'll fall asleep with little problem after full days and fresh air, but then find you're awake in the middle of the night with difficulty falling back to sleep. If this happens it is likely to be obvious within the pre-trip dosages. If that is the case, and something you think will be difficult to deal with once in Africa, check with physician if Malarone is available.

An alternative, though not specific for malaria, but offered for those who can't take Lariam or Malarone - is doxycycline, an antibiotic (which should be available in your country... it is a generic). However, while inexpensive, this also has possible side-effects. Sun sensitivity for some, so be sure to wear SPF when outdoors; for women, it can be yeast infections (not all that pleasant on your honeymoon). Like Malarone, doxy has to be taken daily and then for 30-days upon returning home.

We're all different, all react differently to the different options.

With whichever you take, remember that malaria mossie biting time is from dusk to dawn when you should cover up... and apply repellent containing at least 30% Deet on exposed skin.

That said, being on Zanzibar where it is hot and humid, being covered can be challenging, so just slap on as much repellent as possible. Do not wear perfume or deodorant with perfume - any scent likely to attract mossies. It's doable.

Let us know how things go with you. And best wishes on your wedding.

 
Reply With Quote
Jan 18th, 2006, 06:34 PM
  #14
 
Join Date: Aug 2004
Posts: 148
I would never take a new drug prescribed by my physician without doing my own research. And that definitely includes internet sources, which are the most up-to-date for a layman. What is the medical equivalent of "caveat emptor"?

So I would suggest to Marina, instead of relying on our 10 or so anecdotes, that she so a rigorous google search: how about "lariam side-effects"?
ddgattina is offline  
Reply With Quote
 



Thread Tools
Search this Thread
Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On


FODOR'S VIDEO

All times are GMT -8. The time now is 12:01 PM.